Abbreviation: CK MB, creatine kinase–MB.
Takotsubo Cardiomyopathy Following a Blood Transfusion
Article first published online: 17 DEC 2009
© 2009 Wiley Periodicals, Inc.
Congestive Heart Failure
Volume 16, Issue 3, pages 129–131, May/June 2010
How to Cite
Wever-Pinzon, O. and Tami, L. (2010), Takotsubo Cardiomyopathy Following a Blood Transfusion. Congestive Heart Failure, 16: 129–131. doi: 10.1111/j.1751-7133.2009.00134.x
- Issue published online: 11 MAY 2010
- Article first published online: 17 DEC 2009
- Manuscript received October 2, 2008; revised May 11, 2009; accepted August 13, 2009
Takotsubo cardiomyopathy, initially thought to have a predilection for Japanese patients, has been increasingly reported in Europe and the United States.1,2 The syndrome is characterized by the abrupt onset of acute chest symptoms, usually affecting postmenopausal women and precipitated by a physical or psychological stress, electrocardiographic (ECG) changes mimicking acute myocardial infarction, angiographic absence of occlusive coronary artery disease, transient left ventricular (LV) wall motion abnormalities involving the apex to mid-ventricle with compensatory hyperkinesis of the basal segments, and minimal release of myocardial enzymes incongruent with the degree of LV dysfunction. The pathogenesis of this cardiomyopathy has not been completely elucidated. Postulated mechanisms for the stunning of the myocardium include diffuse epicardial vasospasm, catecholamine-induced microvascular vasospasm and cardiotoxicity, metabolic abnormalities, and estrogen reduction.
We describe the case of an elderly woman with severe aortic stenosis (AS) in whom this syndrome developed following a blood transfusion. The association between blood transfusions and a form of acute reversible myocardial injury has been reported previously,3,4 but without documentation of the imaging hallmark for the diagnosis of this syndrome. In view of this unusual presentation, which may involve a different pathophysiologic process or compliment than the mechanisms postulated in the literature, it was felt that this case report would be of considerable interest.
Mrs G, an 82-year-old white woman, was admitted to our hospital on the night of May 3 with the chief complaint of weakness. The history of present illness revealed that the patient had been experiencing weakness, light-headedness, and mild dyspnea for 1 week prior to admission. The patient denied melena, hematochezia, hematemesis, or chest pain. Her medical history included hypertension, diabetes, dyslipidemia, and gastritis. On examination, she was well-nourished and in no apparent distress. The general examination findings, except for a systolic ejection murmur (III/VI) over the right second intercostal space, was unremarkable. Laboratory results were significant only for a hemoglobin level of 9.8 g/dL. Results of a fecal occult blood test were negative. The troponin T level was <0.01 ng/mL. ECG (Figure 1A) showed a normal sinus rhythm, rate of 79 with no significant ST-segment or T-wave changes. The chest roentogram showed no evidence of infiltrates or vascular congestion. The admission clinical diagnoses were (1) symptomatic anemia, (2) angina equivalent, and (3) AS.
On May 4, the hemoglobin level was 8.6 g/dL. A blood transfusion was recommended. The cardiac enzymes remained negative. Immediately after completion of the transfusion, the patient acute respiratory distress developed. The examination at that time revealed a patient in severe respiratory distress with a blood pressure of 180/95 mm Hg, pulse of 120 beats/min, respiratory rate of 30 breaths/min, oxygen saturation of 90%, jugular venous distention, and crackles in both lung fields. A chest roentogram showed pulmonary edema. ECG (Figure 1B) showed ST-segment elevation in anteroseptal leads. The cardiac enzymes are shown in the Table. The patient denied having chest pain. Emergent coronary angiography showed nonobstructive coronary artery disease, severe LV systolic dysfunction with an ejection fraction (EF) of 25%, akinesis and ballooning of the apex with hyperkinetic basal segments, and severe AS with a gradient of 40 mm Hg (Figure 2). Due to worsening hypoxia and hypotension, the patient required intubation and insertion of an intra-aortic balloon pump. Treatment with diuretics was initiated.
|Time from onset, h||0||6||12||20||28||37||47|
|CK MB, ng/mL||3.4||4.8||5.7||7.2||5.9||4.5||4.5|
|Relative index, %||–||–||5.4||5.6||4.1||–||–|
|Troponin T, ng/mL||0.09||0.38||0.65||0.57||0.53||0.54||0.53|
On May 5, the repeat laboratory assessments showed a hemoglobin level of 10 g/dL and a prohormone brain natriuretic peptide level of 4241 pg/mL. The chest roentogram revealed moderate improvement in the pulmonary edema. The report of echocardiography that had been performed 1 hour prior to the transfusion, results of which were not available at the time of the cardiac catheterization, revealed an LVEF of 60%, concentric LV hypertrophy, left atrium enlargement, and a severely sclerotic trileaflet aortic valve with severe stenosis.
On May 6, the intra-aortic balloon pump was removed. β-Blockers and angiotensin-converting enzyme inhibitors were initiated. Echocardiography repeated 48 hours after the transfusion showed an LVEF of 50% and mild hypokinesis of the apex and interventricular septum.
On May 7, the patient underwent extubation. Over the next few days, she required further diuresis, with a slow but favorable response. The patient was kept on low-dose enoxaparin.
On May 12, the patient became unresponsive and was noted to have pulseless electrical activity. Despite resuscitation efforts, the patient died. An autopsy was not performed.
To our knowledge, this is the first report of Takotsubo cardiomyopathy following a blood transfusion. Imaging of the LV just prior and subsequent to the transfusion supports a possible association. Takotsubo cardiomyopathy, as illustrated in this case, affects predominantly postmenopausal women with a mean age of 71±11.8 years.5 Although the prevalence of aortic valve disease in this age group is as high as 25%, the occurrence of this cardiomyopathy in a patient with AS has not been described.
A diagnosis was established using the clinical, laboratory, ECG, and imaging criteria for this cardiomyopathy.6 Despite the patient’s age and the presence of a severely sclerotic aortic valve, coronary angiography revealed only nonobstructive disease. Unfortunately, our patient dies during the acute phase of this syndrome and the documentation of the complete normalization of the LV function was not possible. Previous studies suggest that a surge of catecholamines may be the cause of this cardiomyopathy, probably inducing microvascular spasm or direct myocardial toxicity with the resultant myocardial stunning.
Several reports indicate that the impairment of the coronary microcirculation may be the causative mechanism of this syndrome.5,7 We suggest hypothetical mechanisms causing Takotsubo cardiomyopathy in our patient. First, the blood transfusion may have led to volume overload and subsequent acute pulmonary edema, triggering a surge of catecholamines that caused the cardiomyopathy. Alternatively, endothelial dysfunction may have played a primary role in the pathogenesis of this syndrome. Our patient, possibly with underlying endothelial dysfunction, after receiving a blood transfusion poor in nitric oxide experienced a diffuse microvascular vasoconstriction with the resultant myocardial stunning.
Studies in vitro and in animals8 have shown not only a decrease in 2,3-diphosphoglycerate with impairment in oxygen delivery, but also a rapid decline in nitric oxide bioactivity and decrease in erythrocyte deformability after storage of fresh venous blood, impairing vasodilatation and compromising blood flow. Nevertheless, these hypothetical mechanisms are based on theoretical considerations, and their causal association in this case cannot be demonstrated. In conclusion, it is important for the clinician to recognize the presentation of Takotsubo cardiomyopathy in this setting.